Thunderstorm Wind, Phillips
- When
- July 8, 10:10 PM CST
- Where
- Phillips County, Phillipsburg Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.730, -99.320
Extensive line of thunderstorms brought widespread severe wind to much of south central Nebraska and portions of north central Kansas on this date. This event will likely go down as the most widespread severe weather event of the spring and summer of 2020 for the Hastings County Warning Area (CWA).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Extensive line of thunderstorms brought widespread severe wind to much of south central Nebraska and portions of north central Kansas on this date. This event will likely go down as the most widespread severe weather event of the spring and summer of 2020 for the Hastings County Warning Area (CWA). Thunderstorms developed along a cold front across north central Nebraska, and also within a zone of low level upslope flow over western Nebraska and northeast Colorado, during the early evening hours of July 8th. Both areas of development initially contained line segments and embedded supercells, posing risks for all severe hazards, but quickly organized into two separate lines of convection, or quasi linear convective systems (QLCSs). By 9pm CDT, one line extended roughly west to east from Thedford, NE to O'Neill, NE and was moving southeast, while the other line extended roughly north to south from near Thedford, NE to just west of McCook, NE and was moving mainly east. Shortly thereafter, both lines began to merge together into one coherent line and produced several instances of 60-75 mph wind gusts and isolated severe hail north/northwest of the CWA. Thunderstorms increased in organization into a bow echo over Furnas and Gosper Counties in Nebraska, then entered far western/northwestern portions of north central Kansas between 10:30-11pm CDT. By 11pm CDT, the QLCS had taken on an S shape, slanting southwest to northeast. The greatest concentration of severe wind reports occurred north of the state line, however, several severe wind reports were also reported roughly along and north of Highway 36 between 11pm CDT on July 8th and 1am CDT on July 9th as forward speed increased dramatically. Peak wind gusts across north central Kansas generally remained 60-65mph. The only known damage was to a roof of a mobile home in Mitchell County, though at least minor tree and crop damage likely occurred across at least portions of the area as well. The leading edge of the QLCS, and associated peak wind threat, shifted east and southeast of the CWA by 1AM CDT, though lingering stratiform rain as well as a northwest to southeast band of thunderstorms near the state line continued for a few more hours. Severe hail associated with this activity remained just north of the state line, over Furnas County, where regenerating thunderstorms were most intense.
Meteorologically speaking, this severe wind event was driven largely by a cold front interacting with a strongly unstable airmass due to steep mid level lapse rates, strong heating, and moist boundary layer. Initially cellular activity quickly grew upscale into line segments owing to the linear forcing along the cold front and generally outflow dominated activity, with peak DCAPE values in excess of 1500 J/kg. The primary shortwave trough responsible for the cold front remained well north of the area, near the Montana/Canadian border, but several weak perturbations moving west to east over the cold front likely aided in thunderstorm development as well. A distinct mesoscale convective vortex, modest deep layer shear of 30-35 knots, and an intensifying southerly low level jet up to 45 knots sustained the severe convection well past sunset. Finally, it's worth noting that an impressive surface pressure rise/fall couplet of at least 3mb/2hr accompanied the QLCS across the CWA between 05Z and 07Z.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 8, 5:59 PM CST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 659 PM CDT Wed Jul 8 2020 .SHORT TERM...(This evening through Thursday night) Issued at 350 PM CDT Wed Jul 8 2020 There are quite a few things to discuss for the short term, the primary one being the storms expected tonight. The cold front stationed off to the northwest will continue to move southeastward across the area. The good news? the potential for much of the area to receive some needed rain, along with some cooler temps by tomorrow. The bad news? several of these storms could be severe with the primary threats being wind and hail. Convection is expected to begin developing with convergence along the sfc frontal boundary late this afternoon/early this evening. Models are consistent in depicting the development of more organized/linear convection that begins as separate lines, one to the north and one to the west, that then merge into one MCS. The western boundary looks to be the more influential of the two and will result in a more east to west push than was originally anticipated. Timing is a little more difficult to nail down at the moment. Successive model runs have been showing a later and later onset, but the general brunt of the activity is still expected to be between 7pm and 2am. Regarding the overall severe threat, majority of the area is in an SPC Enhanced Risk for severe weather. The main threats are damaging wind and large hail. Severe risk will be the greatest earlier on in the afternoon and evening. With 2k-3k J of SBCAPE and 30-35 kts of 0- 6 km shear, a few discrete cells and maybe a supercell or two are possible initially, and will likely pose the greatest threat for large hail. Then with the loss of daytime heating and a developing cold pool, storm mode will become almost exclusively linear...taking on more of a QLCS form. This will lead to the greater wind threat, with the potential for storm winds to around 70 mph. Damaging winds will pose the greatest risk and overall are the more dominating and widespread threat. Once the front has moved through Thursday should be mostly dry and around 10 degrees cooler and in the mid 80s. There are a few weak signals in a couple models suggesting some re-development may happen Thursday evening, but this is more of an outlier and doesn't look to be supported by much. Any major changes to PoPs for Thurs are going to largely depend on how tonight plays out. .LONG TERM...(Friday through Wednesday) Issued at 350 PM CDT Wed Jul 8 2020 Since most of the focus is in the short term, this is a more broad overview of the long term. A potent ridge is building over the desert SW and will be the driving force behind weather over the next several days. The main thing will be the continued heat. Temperatures are expected to rebound back into the 90s by the end of the weekend. The other effect of the ridge will be the shoddy PoPs that are peppered throughout the week. With the the ridge being located over the desert SW, any short waves that come over the ridge will likely pass right through the Central Plains along with accompanying MCS activity. This looks to be a possibility on Saturday morning, as a short wave rounds over the top of the ridge and then dives south through central NE. The remainder of the long term looks mostly dry, though this could easily change with any small perturbations or short waves that may develop. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 656 PM CDT Wed Jul 8 2020 Main problem will be timing of potential thunderstorms tonight. Most models have been too quick with progression of thunderstorm activity this evening. Some models also indicate at least a few hours of low-level wind shear (LLWS) overnight, but since thunderstorms may be ongoing, I opted to keep this out of the forecast for now. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Shawkey LONG TERM...Shawkey AVIATION...Heinlein
Hazardous Weather Outlook National Weather Service Hastings NE 1012 PM CDT Wed Jul 8 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 091200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1012 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Severe thunderstorms are expected into the overnight hours with damaging winds of 70 mph the primary hazard. A few storms could produce large hail the size of half dollars and an isolated tornado cannot be ruled out. In addition, heavy rainfall may accompany the storms and lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic chances for thunderstorms are in the forecast for most of the period. Predictability is low regarding severe weather chances. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1041 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM TSTM WND GST 2 NNW ALMA 40.13N 99.38W
07/08/2020 M62 MPH HARLAN NE MESONET
PWS STATION KNEALMA4.
&&
MANGELSSpecial Weather Statement
National Weather Service Hastings NE
1054 PM CDT Wed Jul 8 2020
NEZ061-062-074-075-090445-
Buffalo NE-Adams NE-Hall NE-Kearney NE-
1054 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...EASTERN KEARNEY...EASTERN
BUFFALO AND HALL COUNTIES UNTIL 1145 PM CDT...
At 1053 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Pleasanton to near Minden.
Movement was east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Grand Island, Kearney, Hastings, Minden, Gibbon, Ravenna, Wood River,
Shelton, Kenesaw, Doniphan, Cairo, Juniata, Alda, Roseland, Holstein,
Ayr, Heartwell, Prosser, Norman and Hansen.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and central Nebraska.
LAT...LON 4035 9828 4035 9875 4055 9901 4080 9909
4105 9897 4105 9829
TIME...MOT...LOC 0353Z 270DEG 33KT 4087 9904 4048 9892
HeinleinPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1055 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST HOLDREGE AIRPORT 40.45N 99.34W
07/08/2020 M54 MPH PHELPS NE AWOS
&&
MANGELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1057 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM TSTM WND GST 8 W MACON 40.22N 99.10W
07/08/2020 M51 MPH FRANKLIN NE MESONET
PWS STATION KNEHILDR8.
&&
MANGELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1103 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM TSTM WND GST HILDRETH 40.33N 99.05W
07/08/2020 M56 MPH FRANKLIN NE MESONET
PWS STATION KNEHILDR2.
&&
MANGELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1105 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM TSTM WND GST 6 N RIVERDALE 40.88N 99.15W
07/08/2020 M70 MPH BUFFALO NE TRAINED SPOTTER
ESTIMATED 60-70 MPH GUSTS.
&&
MANGELSThe Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 04:06 UTC.
6 thunderstorm wind. Local standard time, as filed.
A wind gust of 58 MPH was recorded by a mesonet station located 5 miles east-northeast of Webber.
Wind gusts were estimated to be near 60 MPH.
A wind gust of 58 MPH was recorded by a mesonet station located in Randall.
Wind gusts estimated to be near 65 MPH caused roof damage to a mobile home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902693, 907620, 907621, 907622, 907662, 907663.